Excessive Heat, Dunklin
- When
- August 5, 11:00 AM CST to 6:00 PM CST
- Where
- Dunklin forecast zone
- Reported by
- ASOS
- Coordinates
- 36.106, -90.166 (the zone’s center; the record gives no point)
Heat Indices of 110 degrees or greater.
High heat and humidity contributed to heat indices of 110 degrees or better across a large portion of the Midsouth from the late morning through the early evening hours of August 5th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
High heat and humidity contributed to heat indices of 110 degrees or better across a large portion of the Midsouth from the late morning through the early evening hours of August 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 5, 9:39 AM CST, 1 hour 21 minutes earlier.
Area Forecast Discussion
National Weather Service Memphis TN
1039 AM CDT FRI AUG 5 2016
.DISCUSSION...Water Vapor Satellite trends this morning place an
upper level ridge axis over the Southern Plains and eastern
portions of the Mid-South on the periphery of the ridge axis.
Sunny skies are prevalent across the Mid-South this morning with
the exception of some high level convective cloud debris from last
night's convective activity over East Central Missouri. As of 10
am CDT, temperatures across the forecast area range from the
middle 80s to lower 90s with surface dewpoints once again in the
70s to approaching 80 degrees.
Latest short term trends still indicate heat index values rising
to 105 to 115 degrees this afternoon as highs reach the middle to
upper 90s. Ongoing heat warning and heat advisory is in good
shape but will continue to monitor for any potential adjustments
if conditions warrant any changes. Isolated showers and
thunderstorms are possible again this afternoon and early evening
coincident with peak daytime heating.
Will make some adjustments to short term grids to account for
latest morning trends. Otherwise, forecast overall is in good
shape at this time.
CJC
&&
.PREV DISCUSSION... /issued 510 AM CDT FRI AUG 5 2016/
UPDATE...
Updated to add 12Z Aviation Discussion.
PREV DISCUSSION... /issued 356 AM CDT FRI AUG 5 2016/
DISCUSSION...
Models in general agreement for through the early part of next
week. General pattern is upper level high over southern US. The
high is currently centered over eastern Texas and is not expected
to change much. By late in the weekend the upper level high will
weaken just enough to have just an elongated high over the
southern US, from coast to coast. Only real difference in the
extended models is that the ECMWF wants to create a low just off
the coast of the Mississippi and Alabama border by the middle of
next week.
As for the short term, today should be similar to the past couple
of days. Hot and humid with scattered showers and thunderstorms.
There is a little better chance along the northern part of the
warning area as a very weak frontal system will move across the
Mid-South later this afternoon. It might bring a little more
activity and if it does then there is a marginal risk for severe
weather. Also, with the heat and humidity the entire Mid-South
today is under a heat advisory or excessive heat warning. The
excessive heat warning is roughly along and west of the Interstate
55 corridor. Heat advisory continues into tomorrow for much of the
Mid-South...will need to continue to monitor as some places will
be close to heat index values of 110-- which may require another
warning.
At this time, it looks like Sunday we may get a reprieve from the
heat advisory and possible even the triple digit heat index
values.
TLSJr
&&
.AVIATION...
12Z TAF cycle
Isolated showers and thunderstorms anticipated to develop this
afternoon during peak heating. Thus, have included VCTS at all
sites this afternoon through early evening. MVFR/IFR conditions
may develop again at MKL late tonight due to patchy fog.
Otherwise, VFR conditions will prevail outside of thunderstorms.
Light winds expected through the period.
CJC
&&
.MEG Watches/Warnings/Advisories...
AR...Excessive Heat Warning until 8 PM CDT this evening for Clay-
Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
Mississippi-Phillips-Poinsett-Randolph-St. Francis.
Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
Clay-Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
Mississippi-Phillips-Poinsett-Randolph-St. Francis.
MO...Excessive Heat Warning until 8 PM CDT this evening for Dunklin-
Pemiscot.
Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
Dunklin-Pemiscot.
MS...Excessive Heat Warning until 8 PM CDT this evening for Coahoma-
DeSoto-Panola-Quitman-Tallahatchie-Tate-Tunica.
Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
Coahoma-DeSoto-Panola-Quitman-Tallahatchie-Tate-Tunica.
Heat Advisory until 8 PM CDT Saturday for Alcorn-Benton MS-
Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-Marshall-Monroe-
Pontotoc-Prentiss-Tippah-Tishomingo-Union-Yalobusha.
TN...Excessive Heat Warning until 8 PM CDT this evening for Shelby-
Tipton.
Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
Shelby-Tipton.
Heat Advisory until 8 PM CDT this evening for Benton TN-Carroll-
Decatur-Hardin-Henderson-Henry-Weakley.
Heat Advisory until 8 PM CDT Saturday for Chester-Crockett-Dyer-
Fayette-Gibson-Hardeman-Haywood-Lake-Lauderdale-Madison-
McNairy-Obion.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 430 AM CDT FRI AUG 5 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-061230- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 430 AM CDT FRI AUG 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT DANGEROUS HEAT WILL CONTINUE TODAY WITH HEAT INDEX VALUES IN PARTS OF THE MID-SOUTH IN EXCESS OF 110 DEGREES. THUS AN EXCESSIVE HEAT WARNING IS IN PLACE FOR THE MISSOURI BOOTHEEL...NORTHEAST ARKANSAS...NORTHWEST MISSISSIPPI AND SOUTHWEST TENNESSEE. THE REST OF THE MID-SOUTH IS UNDER A HEAT ADVISORY. SOME SCATTERED THUNDERSTORMS WILL BE STRONG NORTH OF INTERSTATE 40 AS THIS AREA IS UNDER A MARGINAL RISK FOR SEVERE WEATHER TODAY INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAT CONTINUES WITH HIGH HUMIDITY THROUGH SATURDAY WILL SOME OF THE MID-SOUTH UNDER A HEAT ADVISORY ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. TLSJR
The national radar mosaic for the moment the first event began.
2 excessive heat. Local standard time, as filed.
Heat Indices of 110 degrees or greater.
Heat Indices of 110 degrees or greater.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654234, 654235.